Journal of Noncommutative Geometry

Full-Text PDF (546 KB) | Metadata | Table of Contents | JNCG summary
Volume 6, Issue 3, 2012, pp. 539–602
DOI: 10.4171/JNCG/99

Published online: 2012-07-24

Homotopy Batalin–Vilkovisky algebras

Imma Gálvez-Carrillo[1], Andrew Tonks[2] and Bruno Valette[3]

(1) Universitat Autònoma de Barcelona, Spain
(2) London Metropolitan University, UK
(3) Université de Nice Sophia Antipolis, France

This paper provides an explicit cofibrant resolution of the operad encoding Batalin–Vilkovisky algebras. Thus it defines the notion of homotopy Batalin–Vilkovisky algebras with the required homotopy properties.

To define this resolution, we extend the theory of Koszul duality to operads and properads that are defined by quadratic and linear relations. The operad encoding Batalin–Vilkovisky algebras is shown to be Koszul in this sense. This allows us to prove a Poincaré–Birkhoff–Witt Theorem for such an operad and to give an explicit small quasi-free resolution for it.

This particular resolution enables us to describe the deformation theory and homotopy theory of BV-algebras and of homotopy BV-algebras. We show that any topological conformal field theory carries a homotopy BV-algebra structure which lifts the BV-algebra structure on homology. The same result is proved for the singular chain complex of the double loop space of a topological space endowed with an action of the circle. We also prove the cyclic Deligne conjecture with this cofibrant resolution of the operad $\mathcal{BV}$. We develop the general obstruction theory for algebras over the Koszul resolution of a properad and apply it to extend a conjecture of Lian–Zuckerman, showing that certain vertex algebras have an explicit homotopy BV-algebra structure.

Keywords: Batalin–Vilkovisky algebra, Gerstenhaber algebra, homotopy algebras, Koszul duality theory, Maurer–Cartan equation, operad, framed little disc, topological conformal field theory, vertex algebras

Gálvez-Carrillo Imma, Tonks Andrew, Valette Bruno: Homotopy Batalin–Vilkovisky algebras. J. Noncommut. Geom. 6 (2012), 539-602. doi: 10.4171/JNCG/99